North Carolina, 2011

Hail and Damaging Winds in North Carolina, June 15, 2011

June 15, 2011 · NWS MRX · 3 events in 2 counties and zones

A front tracking through the region triggered severe thunderstorms over extreme southwest North Carolina. Storm reports contained both thunderstorm wind damage as well as large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracking through the region triggered severe thunderstorms over extreme southwest North Carolina. Storm reports contained both thunderstorm wind damage as well as large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 2:39 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 2:39 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT WED JUN 15 2011

.SHORT TERM (TONIGHT THROUGH THURSDAY)...ACTIVE STORMS THIS
AFTERNOON...BUT NOT AN ACTIVE PATTERN OF SYSTEMS AS FRONTAL SYSTEM
LOOKS TO NOT CLEAR THE AREA UNTIL LATER ON THURSDAY.  WILL CLEAR THE
PRECIP WEST TO EAST ON THURSDAY AFTERNOON AND EVENING...BUT FRONT
NOT MAKING IT FAR AWAY AT ALL.

SEVERE THREAT FOR THE AREA LIKELY TO GO INTO THE NIGHT AS 25KT
LOW-LEVEL JET PUMPS MOISTURE INTO THE AREA.  PRESENT SVR WATCH GOES
UNTIL 8PM...BUT WOULD THINK SOME PART OF THE AREA WILL HAVE A WATCH
AFTERWARDS.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THIS PERIOD STARTS
OUT WITH A FAIRLY MUTED WAVE PATTERN WITH THE UPPER LOW STILL OVER
THE GRT LAKES AND THE UPPER HI OVER NRN MEXICO.  BY SATURDAY THE
HIGH DRIFTS OVER TEXAS AND BUILDS RESULTING IN 500MB HEIGHT RISES
OVER OUR CWA OF ABOUT 50-60M...AND PUSHES THE NW FLOW MAIN STORM
TRACK OFF TO OUR NORTHEAST.

BEFORE THE RIDGE BUILDS IN...MODELS SHOW SMALL WIGGLES IN NW FLOW
OVER AREA FOR FRIDAY...SUFFICIENT TO KEEP SOME POPS IN...THEN TREND
TO NO POPS SW-NE OVER A 2-DAY PERIOD...STARTING IN THE SW FRIDAY
NIGHT NEAR CHA...AND FINALLY CUTTING OFF POPS IN THE NORTHEAST BY
SUNDAY NIGHT.  WILL LET RIDGE RULE FROM THEN THROUGH TUESDAY NIGHT
WITH NO POPS...BUT NEXT SYSTEM LOOKS LIKE IT COULD BE CLOSE ENOUGH
TO INTRODUCE POPS BY THE END OF THE FORECAST ON WEDNESDAY.

FOR TEMPS...NO MAJOR STRAYING FROM GUIDANCE ON EITHER LOWS OR
HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  64  91  68 /  60  20  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  89  62  87  68 /  60  30  10  20  20
OAK RIDGE, TN                       66  89  62  86  67 /  60  20  10  20  20
TRI CITIES AIRPORT, TN              61  86  56  83  62 /  70  30  10  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM
Hazardous weather outlook, Jun 15, 3:34 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 1:43 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT WED JUN 15 2011

TNZ067-083-151930-
RHEA TN-ROANE TN-
243 PM EDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROANE AND EXTREME NORTHERN RHEA
COUNTIES UNTIL 330 PM EDT...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF ROCKWOOD...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ROCKWOOD AROUND 250 PM EDT.
HARRIMAN AND FAIRVIEW AROUND 300 PM EDT.
KINGSTON AND PAINT ROCK AROUND 305 PM EDT.
DEARMOND AROUND 310 PM EDT.
BRADBURY AROUND 315 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 15, 1:47 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT WED JUN 15 2011

TNZ036-069>071-073-074-151945-
ANDERSON TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
247 PM EDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR
BLOUNT...SEVIER...KNOX...JEFFERSON AND ANDERSON COUNTIES UNTIL 345
PM...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER BLOUNT...SEVIER...KNOX...
JEFFERSON AND ANDERSON COUNTIES. THESE STORM WERE MOVING EAST AROUND
40 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 15, 2:33 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT WED JUN 15 2011

TNZ067-068-082>086-152030-
BLEDSOE TN-LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA
TN-ROANE TN-
333 PM EDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN...
BLEDSOE...LOUDON...ROANE AND RHEA COUNTIES UNTIL 430 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROCKWOOD TO 12 MILES NORTH OF PIKEVILLE...WHICH WERE MOVING EAST AT
40 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 15, 2:53 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT WED JUN 15 2011

TNZ068-071-072-086-087-152045-
BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT
TN-SOUTHEAST MONROE TN-
353 PM EDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND LOUDON
COUNTIES UNTIL 445 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...MARYVILLE...
ALCOA...EAGLETON VILLAGE...VONORE...GREENBACK...CITICO BEACH...
FRIENDSVILLE...TALASSEE...CLOVER HILL...HAPPY VALLEY...WILDWOOD...
CADES COVE...WALLAND AND TOWNSEND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, Jun 15, 3:17 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     3 ENE WHITWELL          35.22N 85.47W
06/15/2011                   MARION             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MT CALVARY RD.

&&
Local storm report, Jun 15, 3:48 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 W DUNLAP              35.37N 85.40W
06/15/2011  E1.00 INCH       SEQUATCHIE         TN   EMERGENCY MNGR

&&

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 15, 4:21 PM EST to 4:30 PM EST
Where
Cherokee County, Andrews
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.200, -83.830

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in Andrews.

Hail, Clay

When
June 15, 4:34 PM EST to 4:36 PM EST
Where
Clay County, Hayesville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.050, -83.830

Law enforcement personnel reported thunderstorms produced dime to golfball-size hail in Hayesville.

Thunderstorm Wind, Clay

When
June 15, 4:38 PM EST to 4:45 PM EST
Where
Clay County, 3 mi ENE of Hayesville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.067, -83.781

Law enforcement personnel reported numerous trees downed by thunderstorm wind in the Tusquittee Road and the Downings Creek Road areas near Hayesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314371, 314372, 314375.